|33 to 0 tcell count
Nov 24, 2005
My eldest child has been HIV for between 23 & 27 yrs. The last 5 months his tcell count has plumited to 200 and now is gone from 33 to 0 in 6 weeks. He has never had any meds for HIV. Now he is being advised by his HIV/AIDS clinic phys. to begin with Sustiva, either Norvir or Reyataz in combo with Epzicom & Truvada...needless to say, he is hesitant with great fear to begin this med faze. I'd like to know what o tcell count means and how to help him understand that meds can help him live longer. In the 90s many of his friends died from the azt etc. medicine and he has always depended on his joy of life etc to continue to live. he is 41 on jan 9th 06...my only son and we all love him soooooooo much... thank your time on Thanksgiving eve, sally g
| Response from Dr. Wohl
When a person's T-cell count is high, he has the luxury to be concerned about the adverse effects of HIV medications. When his count is 0 such worries are moot as the 'side effects' of HIV are what needs to be center stage. Frankly, as I am sure you yourself realize, a person can not live long with a T-cell count of 0.
We have come a long way since the AZT-alone therapy that was given when there was nothing else available to people who were already near death back in the 80's and early 90's. In most of these cases it was not the side effects of AZT but its impotence that led to these deaths.
A revolution in therapy has transpired in the meantime and treatments that are well tolerated and extremely effective are available. They can rebuild immune systems and bring people out from under the imminent threat of a life cut short by AIDS. It is madness to be in a burning house and worry about water stains from the firefighters' hoses.
Your son probably is aware of this. What has kept him from accessing medications until now is not clear to me. Is it denial? Is it depression? Understanding the reasons is the key to helping him to see that his only chance of survival is to start HIV therapy.
As far as what combination to start, in my opinion it almost does not matter. Any standard combo will have about the same chance at success. If he is very concerned with side effects I would avoid Epizcom just to not have to go hear about the allergic-like reaction that can occur with this med. The warning card that comes with Epzicom can scare even the most motivated patient.
Truvada and Reyataz+Norvir is a fine choice. I would consider next in this case Truvada plus Kaletra. It should be very effective but at present Kaletra involves 6 pills a day. A new formulation of Kaletra will be hear very soon that is 4 pills a day (but I would not wait in your son's case).
Your son has a big fight ahead of him. It sounds like he is a complicated person. It will take his commitment and the support of those who care about him to increase his odds.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blisters After Getting Scratched Worried I Have HIV
- Enlarged Lymph Nodes After Deep Kissing Worried I Have HIV
- Flu Symptoms After Swallowing Cum Worried I Have HIV
- Itchy Balls After Licking Genital Sign Of HIV AIDS
- Itchy Testicles After Anal Fingering Sign Of HIV AIDS
- Rash After Licking Genital Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.